Somebody asked on another thread how the Aricept was working out, so I thought I'd post an update...
So far, I haven't seen any of the negative side effects of Aricept. I'm on the 5 mg dose, which is the lowest it gets, and I have really noticed an improvement in my memory and my multi-tasking abilities. I'm able to remember phone numbers, and cook a complicated meal. (Made pork lo mein on Tuesday... yum.)
I also seem to be grouchier, and less tolerant than I used to be. I don't know if it's the drug, or just me. I have been under a lot of stress this last month. But I have been a real beeeeeeeyaaaatch, if you know what I mean.
The only two things that are a little weird that I can definitely say is the drug - my dreams are now a lot more vivid and detailed. I used to have vivid dreams all the time, but in the last three years, they've been kinda grayed out and boring. I also get a feeling of 'high-resolution' in the moiré behind my eyes, as if the details are turned up a notch.
So I think the results are worth the mild side effects. Used to be, when I felt bad - tired, fatigued, obviously suffering from MS-type symptoms - my cognition would be down as well. I would have a hard time thinking straight, and the worse I felt, the harder it was to think. Since I've been taking aricept, my physical condition still affects how clearly I think, but even when I'm foggy, it's a much thinner fog than it used to be.
My mom began taking aricept a couple of years into her Alzheimer’s experience. It made a huge difference in her for many months - she was engaging and would joke with you on the phone like her old self, which she hadn't done for 5 years or so prior.
Sadly, my father was in denial during this phase and did not take control of her responsibilities. Thus, she took an entire weeks’ worth in one dose and overdosed.
She thereafter never exhibited any flashes of her true self.
I have often wondered how she would have progressed on the Aricept. Not that the final outcome would be any different, but she might have stayed with us a bit longer, mentally.
Long story short, I believe the Aricept definitely makes a difference in cognitive matters.
Evidently I'm not 100% better! I haven't been on Aricept for 70 days - it's only been 40+ days, maybe 50. Dunno what I was thinking.
I've never before had to worry about whether I could overdose on a drug. I think I accidentally took two one time - I had a hard time sleeping, and felt a little like everything was in high-resolution. Little hard to explain, but easier if you've ever taken hallucinogens. (I'm not saying I have, not saying I haven't!)
Originally my neurologist thought that Aricept wouldn't help me - he skimmed over my neuro-psych results, saw 'mild cognitive impairment' and didn't read deeply enough to understand that it was moderate in a few select areas. Evidently Aricept has not been shown to be effective for mild cognitive impairment, and he told me so, quite angrily.
I don't understand his anger. I'm still employed full time, but I'm going to lose my job if I can't concentrate and keep screwing things up. It's either take a drug that helps me think and stay on focus, or go on disability - which is the better patient? Feh. I need a new neurologist, as hubby keeps telling me.
Deb61, I don't take anything for fatigue. I have frequent problems with it, but I never have liked taking anything that accelerates my heart rate - I don't even like Sudafed. So if I'm tired, I just sleep.
However, today has been a seizure-y sort of day, so I guess I'm going to have to start taking an anti-seizure medication. I don't like adding it on top of the Aricept - I don't even like taking the Aricept, but whatcha gonna do?
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.